Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 43, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 27, 2023, 6:43 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 47 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2023, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 27, 2023, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Beaver County, OK, Texas County, OK
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:46 PM CDT | HAIL 4 | Optima, OK | Report from mPING: Grapefruit (4.00 in.). |
| Jun 27, 6:46 PM CDT | HAIL 4 | Optima, OK | Report from mPING: Grapefruit (4.00 in.). |
| Jun 27, 6:47 PM CDT | HAIL 2.75 | Optima, OK | Photo submitted via social media. |
| Jun 27, 6:47 PM CDT | HAIL 2.75 | Optima, OK | Photo submitted via social media. |
| Jun 27, 7:11 PM CDT | HAIL 2.5 | 6 S Optima, OK | Report submitted via social media. Time estimated by radar. |
| Jun 27, 7:25 PM CDT | TSTM WND DMG | 7 Ene Hardesty, OK | Report of barn roof sheared/blown off and downed power poles. |
| Jun 27, 7:25 PM CDT | TSTM WND DMG | 7 Ene Hardesty, OK | Report of barn roof sheared/blown off and downed power poles. |
| Jun 27, 7:26 PM CDT | TORNADO | 1 Ssw Adams, OK | Broadcast Media captured tornado on video looking east from Oklahoma Highway 94 just south of Adams, Oklahoma. Tornado was briefly visible before it became rain wrapped. |
| Jun 27, 7:37 PM CDT | TSTM WND DMG | 6 E Hardesty, OK | Corrects previous tstm wnd dmg report from 6 E Hardesty. irrigation pivot flipped just north of the highway. Time was re-estimated on radar. |
| Jun 27, 7:37 PM CDT | TSTM WND DMG | 6 E Hardesty, OK | Corrects previous tstm wnd dmg report from 6 E Hardesty. irrigation pivot flipped just north of the highway. Time was re-estimated on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 646 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.9
The text
As transmitted.
021
WFUS54 KAMA 272343
TORAMA
OKC007-139-280030-
/O.NEW.KAMA.TO.W.0043.230627T2343Z-230628T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
643 PM CDT Tue Jun 27 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
West central Beaver County in the Panhandle of Oklahoma...
Northeastern Texas County in the Panhandle of Oklahoma...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Optima, or 10 miles northeast of Guymon, moving
east at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hooker, Optima, Bryans Corner, Baker, Adams and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3667 10142 3689 10142 3686 10079 3658 10082
TIME...MOT...LOC 2343Z 275DEG 25KT 3676 10131
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
LFM1 follow-up statement
339
WWUS54 KAMA 280004
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
704 PM CDT Tue Jun 27 2023
OKC007-139-280030-
/O.CON.KAMA.TO.W.0043.000000T0000Z-230628T0030Z/
Beaver OK-Texas OK-
704 PM CDT Tue Jun 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL BEAVER AND EAST CENTRAL TEXAS COUNTIES...
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Adams, or 17 miles east of Guymon, moving
southeast at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hooker, Bryans Corner, Adams and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3666 10134 3688 10131 3686 10079 3658 10082
TIME...MOT...LOC 0004Z 294DEG 25KT 3675 10117
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN
$$
LFMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:47 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 27, 5:47 PM CDT, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 547 PM CDT Tue Jun 27 2023 ...New AVIATION... .MESOSCALE UPDATE FOR WIND AND HAIL THREAT FOR THIS AFTERNOON THROUGH THIS EVENING... Issued at 212 PM CDT Tue Jun 27 2023 * Synoptic Overview: Upper level high pressure remains in place across central Texas through tomorrow morning. This is leading to the main axis of the H500 ridge being just to the east of the Panhandles early this afternoon. The latest H500 RAP analysis shows a subtle shortwave trough currently located over eastern New Mexico. This shortwave is forecast to move northeast later today and the PVA associated with this wave should kick off thunderstorms this afternoon through this evening. * Mesoscale: Based on 18z surface analysis, a surface trough is currently oriented across the far southern Texas Panhandle early this afternoon. With southwesterly winds across the southwestern Panhandles, drier air is moving across this area. Further east, lower 70s dew points are now moving in across the eastern TX Panhandle with the winds remaining out of the southeast. These higher dew points will continue to fill in further north and west this afternoon. These higher dew points should lead to MLCAPE values of around 3500-4000 across the northeast by early this evening. Effective shear around 50 kts is expected as a LLJ will slowly begin to form this evening into the overnight hours. Main concern will be capping across this area, with most model forecast soundings suggesting this will be in play. In any case, sufficient instability and shear will be across portions of the Panhandles (favoring the northeast) for at least a few strong to severe storms late this afternoon through this evening. Across the western TX Panhandle, instability and shear will not be as prevalent, but with enough lift, a few storms may still develop in this environment. The main concern will be damaging winds with DCAPE values around 1800-2000 J/kg. * Threats: The primary hazards with the storms today will be damaging wind gusts (up to 75 mph) and large hail (up to 2 inches in diameter). For any storms that develop across the TX Panhandle, the main hazard would the damaging wind gusts, but cannot rule out some hail with these. The higher threat for both damaging winds and very large hail will be across the central and eastern Oklahoma Panhandle as storms move southeast out of Kansas. * Timing & Location: Scattered thunderstorms may begin to develop across eastern NM and western TX by mid to late afternoon today. The more concerning storms may begin to develop across southeast CO/southwest KS around this same time. These storms will generally move east and should be out of the Panhandles by late this evening. Muscha && .SHORT TERM ... (This evening through Wednesday night) Issued at 212 PM CDT Tue Jun 27 2023 For today's severe weather threat, refer to the Mesoscale Update above. Hot temperatures are expected today and tomorrow across the Southern High Plains. Highs in the upper 90s to triple digits are expected both this afternoon and tomorrow. Thunderstorms are possible this afternoon, favoring the northern Panhandles, and there may even be a small chance again tomorrow afternoon in the northwest. So far today, surface temperatures are continuing to increase into the low to mid 90s at the time of this writing. With areas in the southwest mixing out, dew points are dropping in this area with drier air moving in from the west and southwest. A shortwave will crest the top of the ridge this afternoon into this evening and sufficient moisture will be in place to generate thunderstorms. In addition, the convective temperature may be reached for some locations today and that could generate a couple more storms. With the warm air mass in place over the Panhandles overnight, temperatures will remain on the warm side and lows tomorrow morning will only be in the mid 60s to lower 70s. The main axis of the H500 ridge will slide off to the east tomorrow. This will displace the warmer H850 temperatures a bit further east, but the temperatures may still remain in the 32-34 C range over the Panhandles. Another day of widespread highs in the triple digits is expected across the area, except for the northwest where highs in the upper 90s are currently forecast. With the main axis of the ridge moving off to the east, another ridge riding shortwave will move across portions of the Southern Plains tomorrow afternoon. Some guidance suggests that any storms that form from this wave may reach as far east as the northwestern TX Panhandle and the western OK Panhandle. If any storms do make it this far east, they likely will not be great rain producers as surface moisture will be very low tomorrow (dew points in the low to mid 40s). Strong downburst winds will be possible along with some light rain accumulation. Another night of warm overnight lows should be expected on Wednesday night due to the hot daytime highs. Muscha && .LONG TERM ... (Thursday through next Monday) Issued at 243 PM CDT Tue Jun 27 2023 A shift in the jet stream pattern takes place during the long term forecast period. High pressure transitions over the central Gulf Coast and an upper trough in the jet stream sets up over central New Mexico. This will allow for a reduction in high temperatures and multiple chances for thunderstorms in the coming days. On Thursday, Highs across the CWA will be in the upper 90's and perhaps a few triple digits in the southeast Texas Panhandle. Then later on in the evening, thunderstorms could form along a surface trough and enter into our area from New Mexico and Colorado. Mid range model guidance still has some disparities in how far the line of storms could travel southeast, so we have let the NBM give the northwest Panhandles slight chance pops for Thursday evening through the night. Later on through the extended, each day has a chance for pops as temperatures decrease from 90's to upper 80's. We have let the NBM continue with it's coverage considering any slight upper level pattern change could influence timing and location for precipitation each day. Also, if long range models continue with westerly flow during the weekend, the severity of thunderstorm activity could become a topic of concern. Rangel && .AVIATION... (00Z TAFS) Issued at 544 PM CDT Tue Jun 27 2023 Thunderstorms will likely affect the TAF sites this evening with gusty winds the main threat. Skies are expected to remain VFR outside of thunderstorms. Southerly winds will pick up into the 15 to 20 knot range after sunrise with higher gusts. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 74 101 72 97 / 10 0 0 0 Beaver OK 68 101 71 98 / 60 0 0 0 Boise City OK 66 97 68 93 / 20 10 10 0 Borger TX 74 105 74 100 / 20 0 0 0 Boys Ranch TX 71 103 71 98 / 10 0 0 0 Canyon TX 73 101 71 96 / 10 0 0 0 Clarendon TX 74 103 73 98 / 0 0 0 0 Dalhart TX 66 98 66 94 / 20 10 10 0 Guymon OK 69 100 69 96 / 30 0 10 0 Hereford TX 71 101 70 97 / 0 0 0 0 Lipscomb TX 69 103 72 98 / 30 0 0 0 Pampa TX 73 102 73 97 / 20 0 0 0 Shamrock TX 74 103 73 98 / 10 0 0 0 Wellington TX 74 105 73 100 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 9 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...05 LONG TERM....55 AVIATION...15
Hazardous weather outlook, Jun 27, 2:26 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Tue Jun 27 2023 OKZ001>003-TXZ001>020-317-280830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Tue Jun 27 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this afternoon through the evening in the northern half of the Texas Panhandle and the entire Oklahoma Panhandle. Damaging winds and large to very large hail will be possible, along with a low chance for a tornado. Dangerously hot temperatures are expected today in Palo Duro Canyon as well as portions of the Texas Panhandle. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerously hot temperatures are expected Wednesday across the combined Panhandles, and especially in Palo Duro Canyon. Strong to severe thunderstorms will be possible from Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 27, 5:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
544 PM CDT Tue Jun 27 2023
OKZ001-TXZ001-272315-
Cimarron OK-Dallam TX-
544 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of western Cimarron and
northwestern Dallam Counties through 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Seneca, or 14 miles northeast of Clayton, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boise City, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3658 10234 3638 10288 3639 10304 3650 10304
3650 10300 3677 10300 3700 10277
TIME...MOT...LOC 2243Z 237DEG 35KT 3658 10297
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, Jun 27, 6:07 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
607 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Gst 4 WNW Stratford 36.36N 102.13W
06/27/2023 M63 MPH Sherman TX Mesonet
&&
CRLocal storm report, Jun 27, 6:18 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
618 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 6 SE Hough 36.82N 101.49W
06/27/2023 E1.75 inch Texas OK Trained Spotter
&&
CRSpecial weather statement, Jun 27, 6:33 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
633 PM CDT Tue Jun 27 2023
TXZ002-003-007-008-280000-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
633 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Hutchinson,
Hansford, eastern Sherman and northeastern Moore Counties through 700
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sunray, or 18 miles southeast of Stratford, moving
east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunray, Gruver, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3595 10116 3592 10196 3628 10202 3650 10160
3650 10135
TIME...MOT...LOC 2332Z 256DEG 39KT 3613 10186
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, Jun 27, 6:41 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
641 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Hail 7 SE Hough 36.80N 101.48W
06/27/2023 E2.25 inch Texas OK Storm Chaser
Photo submitted via social media.
&&
CRLocal storm report, Jun 27, 6:42 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
642 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 6 ESE Hough 36.83N 101.48W
06/27/2023 M4.00 inch Texas OK Storm Chaser
Photo submitted via social media.
&&
CRThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:37 PM CDT | Special Weather Statement | AMA | Cimarron | 23 min |
| Jun 27, 2:44 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 61 min |
| Jun 27, 3:43 PM CDT | Special Weather Statement | AMA | Cimarron | 32 min |
| Jun 27, 5:34 PM CDT | Special Weather Statement | AMA | Texas | 26 min |
| Jun 27, 5:44 PM CDT | Special Weather Statement | AMA | Cimarron | 31 min |
| Jun 27, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 68 min |
| Jun 27, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 64 min |
| Jun 27, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Cimarron, Texas | 64 min |
| Jun 27, 6:48 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 57 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.